And also because some of my readers are doctors, nurses, and other health professionals and may have insight; ditto that for other chronically-ill folks.
So for about a week, I have had the dawning awareness that my kidneys are not doing their job to the best of their ability. I have the ammonia/ketone breath thing going on. Also nausea and loss of appetite, but those aren't new, so it's hard to tell if that's kidney-related. Also Teh Itchening has worsened over the past few weeks, which I was just chalking up to chlorine, but it's apparently a kidney-trouble symptom.
So this led to me panicking. Because if it's the Gabitril causing this, they will take me off the Gabitril. And all of my newfound functionality would go away
. Which is... pretty much an unbearable thought.
I'm not finding much on Gabitril affecting the kidneys, thank goodness. There are rare cases, but considering that my life story on anti-seizure meds = rare cases (I was getting side effects on Lamictal that weren't even on the PI sheet), that doesn't rule it out.
Another thing that can cause this is malnourishment. Fun fact: last time I dropped this much weight this fast, I got scurvy. I am not kidding you
. Arr. This time, I've been mindful of getting enough healthy food - when possible. So many of the restaurants my parents take us to have no vegetables.
The weight loss, you guys. Let's call it ~20 pounds in ~2 months. It's like time-lapse photography over here.
Which brings us to possible cause #3
, which is the one I'm clinging to. And let me tell you, I love dating engineers. Because when presented with a problem, they instantly shift into problem-solving mode and start flowcharting. It's awesome.feste_sylvain
: "How much weight have you lost at this point?"
Me: "Actually, the number on the scale has been fairly stable - but my body has still been changing. I think my belly fat is becoming leg muscle. I've been walking more regularly here."feste_sylvain
: "So if Lyrica is fat-soluble..."
And yes, it is. So. I'm losing fat and building muscle, which means that all of the drugs that have been all cozy in the fat are being released. All at once. Apparently everything I've taken while I was on Lyrica, which means, besides the current things, Cymbalta and Trileptal (both known to fuck with kidneys). And it is all jackhammering my poor kidneys.
I like this possibility most. Because it is finite.
So I'm giving myself a week of self-treatment to fix it. Because I don't want to talk to my doctors about it for fear that they'll take me off the Gabitril just to be safe. I can *think*, you guys. I can think, and I can move. I really, really cannot deal with the idea of that going away again.
So. *Lots* of water, which sucks because I hate water. Feh. And I'll have to see what else can be done.
EDIT: And citrus makes me vomit, so putting lemon in my water will not make it more palatable. (Yes, I'm serious about citrus. I was very nauseous at dinner the other day because someone applied grapefruit hand lotion in the car on the way. Ack, toxic stench in enclosed space! I have been made very sick to my stomach by supersekrit trace amounts of citrus in dishes no one should use citrus in. My aunt makes sweet potatoes with orange peel. Now I know.) I also dislike cranberry, but I'll look for other flavorings.
My aversion to drinking lots of water is more a sensation thing than a taste thing, though, and there's not much helping that. This stems from what I realized years later was an abusive situation at a wilderness survival camp when I was 16 - being forced to chug quarts of water, throwing up after every one, until I could hold down two. There was a lot of "WE WILL BREAK YOU" going on there, but that's the one and only time they made me cry. Despite making me hike with rocks in my pack, without a pack frame even through the pack weighed over 25% of my body weight (this is why I have a torn L5/S1 disc), the verbal assaults, et cetera. I grew up having to be tough. I can deal with a lot. But repeated forced consumption and vomiting from 8 til noon with breaks curled up in a ball trembling did me in.
Yes, that one aspect of that one Bujold book was Difficult for me.